Is there such a thing as a bad,non affective dose of Botox. Its been 10 days and I see no difference in my forehead and crows feet..
Doctor Answers (12)
Good question. there are many factors that can lead to botox therapeutic failure. As you probably already know, it may take up to a week to see the effects of botox. It is wise to keep close record of the number of units required to treat a given area. If too few units are used, you will see a lesser effect. 3-5% of chronic Botox users develop antibodies that inactivate the toxin. This is rare. The potency of Botox diminishes with time after it is reconstituted. It arrives at your doctor's office freeze-dried and is then mixed with saline. One study showed a 50% decrease in the potency over a 7 day period. Thus, the longer it is stored, the less effective it may be. Botox is a fragile substance. It is recommended to avoid agitating the vial after mixture and to avoid contact with the toxin and alcohol. It is easily denatured and should be handled with care by your practitioner. If you have had great results with one provider, I would stick with him/her.
Effectiveness of Botox depends on the source (Allergan in Us vs other source), concentration of the product and the doctor's level of expertise and ability to effectively deliver the dose to the correct muscle to bring about the goal. These aspects are controlled by the physician....shipping conditions, manufacturing conditions, expiration, etc. are controlled by the manufacturer.
We inject a significant amount of Botox in our office and have occasionally noticed variable effectiveness of the equivalent doses of the drug in certain patients that previously responded well. Have your physician report the lot number to the manufacturer. Review the dose with your doctor as well....Multiple sources of decreased effectiveness, but I would start with your doctor and review the results with him or her.
I do not know of "bad botox" but if it did not work fo ryou, you amy wnat to go back to your doctor to be reevaluated and possible re-injected.
You might also like...
Botox wasn't effective.
These issues should be examined to see why your Botox didn't work. 1) Was it real "Botox", purchased in the U.S. from Allergan, 2) had it expired, 3) was it diluted correctly so you recieved enough units and injected correctly. There is also a rare patient who does not respond to Botox. Best to return to your injector and discuss how best to correct the problem.
Botox did not work; Try Dysport!
Generally botulinum toxin is very effective and it would be unusual for it not to work. However, I have had the experience and it may be attributable to transportation, storage, preparation, dilution or injection technique. Therefore, it is generally worth another attempt. You may want to try Dysport, another preparation of botulinum toxin.
Botox can take weeks to see the full results but you should be starting to see the beginning of the effects after 10 days. If you are having any decrease in the muscle movement of the treated areas than either it has not had a chance to completely take effect, or you need more units injected. It is rare, but possible, to have a "bad batch of Botox". Botox is sent to your physician on dry ice by Allergan, if the vials are allowed to warm during shipment prior to reconstitution, the Botox can become inactive. In this case, your physician will most likely have other patients that are experiencing this same problem.
Neil J. Zemmel, MD
there are many reasons why you are not seeing any action of the Botox. There may not be enough injected/you may need more, it may not be diluted correctly, it may be expired, it may not be real "Botox". This issue would be better addressed by your injecting physician
? bad botox
Assuming that the Botox was ordered from the only approved US scource: Allergan, then the following could happen: if the vial had no vacuum at dilution than it was a "spoiled" (deactivated) vial and should have been discarded (possibly the diluter did not notice this), the dilution took place several days, perhaps longer than 2 weeks before so it got deactivated, some people do need higher than the usual dose (? 5%) and quite unlikely the injection was not done in the proper place or depth.
Reasons for botox not to be effective
Why might you not see benefit from your Botox treatment 10 days after? Before this question can be answered, it is important to know if the Botox has inhibited the muscle movement. If the eyelid crows feet muscles and the forehead muscles aren't moving then the Botox was effective but the skin creases won't go away "overnight" if they've been caused by years of sundamage and muscle motion. You may see benefit as much as two to four weeks after Botox, and in some cases, patients who have deep lines and maintain their Botox treatment for several sessions (it usually wears off close to four months after treatment) without it wearing off, may see improvement in the lines many months after the muscle stopped creating the wrinkles.
If your muscles are still moving, then it is possible that you need a larger number of units. Some physicians will start low on your first treatment to ensure that you do not get an undesirable result which could take months to resolve. Another reason would be if your muscles are so strong that they need a much higher dose than average. If the Botox were overdiluted (it must be diluted prior to use, and most doctors appropriately dilute with sterile saline in an amount between 1 and 2.5 - 3 ccs) then you may not see a good enough response. Finallly, doctors need to check that the lot of Botox being used has not expired, and that the solution once diluted is not stored for more than a reasonable time. Experienced doctors treat so many patients that the bottle lasts less than a week or two, sometimes only one day so there is no concern of shelf life once diluted.
See your doctor in the next week to two for an evaluation of your lack of effect. it may be better by then or you may consider getting a higher number of units.
No reduction of wrinkles with Botox
It's true that in some patients, the muscle relaxation is not fully seen for up to 2 weeks after injection. However, the efficacy of Botox depends on several factors. Presuming that the injectable was Botox Cosmetic, the amount of muscle relaxation depends on the number of units injected and the site of injection.
If the number of units placed in each muscle is too low to overcome the signal the nerve sends the muscle to contract, there will be minimal effect on the wrinkles. Some patients have very strong and well developed muscles of facial expression, and more than average Botox units may be needed to relax them.
If the dilution of the Botox is too high, that is Botox is dissolved in a large quantity of fluid, the injected Botox may spread or migrate away from the area of injection, again reducing the efficacy.
And finally, if the Botox is injected outside of the muscle, it will have minimal effect on muscle contraction.
I would wait a few more days. If you still see no effect of the injected Botox, make an appointment to see the injector to have this evaluated.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.